Ohio, 2008

Hail and Damaging Winds in Ohio, June 28, 2008

June 28, 2008 · NWS CLE · 11 events in 9 counties and zones

A strong area of low pressure was located near Lake Superior. An upper trough of low pressure was approaching the region during the late morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$61,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A strong area of low pressure was located near Lake Superior. An upper trough of low pressure was approaching the region during the late morning hours. The upper trough of low pressure combined with warm and humid air at the surface to allow for showers and thunderstorms to develop by midday across northwestern Ohio. These showers and thunderstorms continued east through the afternoon hours. Many of the thunderstorms became severe across the area. By late in the afternoon, the severe thunderstorms progressed through northeast Ohio and into northwest Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 28, 12:24 PM EST, 16 minutes earlier.

Area forecast discussion, Jun 28, 12:24 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
124 PM EDT SAT JUN 28 2008

.SYNOPSIS...
A LOW PRESSURE SYSTEM ACROSS THE UPPER MIDWEST WILL MOVE ACROSS THE
NORTH GREAT LAKES TONIGHT...DRAGGING A COLD FRONT ACROSS THE AREA.
THE LOW WILL DRIFT INTO SOUTHERN QUEBEC SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
REGION WILL LIKELY BE UPGRADED TO A MODERATE RISK OF SEVERE
THUNDERSTORMS FOR THE AFTERNOON. STRONG DYNAMICS IN PLACE ACROSS
THE AREA AND STORMS HAVE ALREADY DEVELOPED WEST OF THE AREA MOVING
ENE. WILL NEED SUN TO BREAK THROUGH THE CLOUDS TO HELP THE
INSTABILITY BUT MID LEVEL JET MOVING IN FROM THE WEST THIS
AFTERNOON WILL INCREASE THE CHANCE FOR DAMAGING WINDS WITH STORMS.
WILL CARRY LIKELY POPS ACROSS THE AREA AND ADD A CHANCE OF SEVERE.

PREVIOUS....FEW LINGERING SHOWERS OVER NORTHERN OHIO WILL MOVE
EAST OF THE FORECAST AREA BY MID MORNING. EXPECT THUNDERSTORMS TO
DEVELOP OVER EASTERN HALF OF FORECAST AREA THIS AFTERNOON IN THE
MOIST UNSTABLE AIRMASS AS CAPES INCREASE TO 1000 TO 1500 J/KG.
THINK THERE IS ENOUGH SUBSIDENCE OVER NW OH TO DROP POPS TO CHC.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
MODELS IN GOOD AGREEMENT MOVING THE COLD FRONT NOW OVER THE UPPER
MIDWEST...ACROSS THE FORECAST AREA OVERNIGHT.  TSRA ACTIVITY WILL BE
ENHANCED TONIGHT AS 120KT 300 MB JET DIPS INTO THE BASE OF THE UPPER
LEVEL TROUGH THAT WILL MOVE OVER THE AREA.  EXPECT SOME LINGERING
PRECIP OVER NE OH/NW PA SUNDAY MORNING.

MORE OF A UNSETTLED FALL TYPE PATTERN SETTING UP SUNDAY INTO MONDAY
NIGHT AS SURFACE LOW MOVES INTO SOUTHERN QUEBEC WITH A SERIES OF
TROUGHS ROTATING AROUND THE LOW...ACROSS THE GREAT LAKES.  IN
ADDITION MUCH COLDER AIR WILL MOVE OVER THE LAKE.  GFS DROPS 850
TEMPS TO 4C BY 12Z MONDAY...WHICH GIVE A 15 DEGREE DIFFERENTIAL FROM
THE LAKE TEMP OF 20C.  THIS WILL CREATE ENOUGH INSTABILITY FOR LAKE
EFFECT SHOWERS.  LUCKILY THINGS SHOULD IMPROVE TUESDAY...AS HIGH
PRESSURE BUILDS IN FROM THE WEST.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
HIGH PRESSURE SHOULD BUILD EAST ACROSS THE AREA BY TUESDAY NIGHT
AND WEDNESDAY SHOULD BE A DRY DAY. SOUTHWEST FLOW SHOULD DEVELOP
ON THE BACK SIDE OF THE HIGH BUT WILL NOT FORECAST TEMPS QUITE AS
HIGH AS GUIDANCE AS AIRMASS SHOULD TAKE A DAY TO WARM UP.

NEXT COLD FRONT SAGGING DOWN FROM THE NORTH TO NORTHWEST LATER IN
THE WEEK. TROUGH ALOFT SEEMS TO HOLD ALONG THE EAST COAST SO FRONT
SHOULD NOT ENCOUNTER MUCH RESISTANCE. NEW ECMWF AND GFS LOOK MORE
IN AGREEMENT WITH FRONT DROPPING SOUTH ACROSS THE AREA ON
THURSDAY. FRONT SAGS MORE FROM THE NORTH...ALMOST BACKDOOR... AND
OFTEN THESE TYPES OF FRONTS DO NOT HAVE AS MUCH SHOWER/TSTORM
ACTIVITY AS ADVERTISED. WILL KEEP FORECAST A CHANCE FOR NOW.

PREVIOUS RUNS WERE HINTING AT THE FRONT BECOMING STATIONARY OVER
THE OHIO VALLEY FRIDAY. KEPT A CHANCE OF SHOWERS/STORMS ON FRIDAY
JUST IN CASE ALTHOUGH TYPICALLY WE WILL DRY OUT FROM THE NORTH.
COOLER WITH TEMPS NEAR/A LITTLE BELOW NORMAL BY LATE WEEK.

&&

.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
LINE OF SHRA AND STORMS CURRENTLY MOVING ACROSS NW OH. WILL TRY TO
TIME THIS LINE ACROSS THE AREA. ALSO EXPECT ANOTHER LINE OF
STORMS TO DEVELOP W AND SW OF THE AREA THIS AFTERNOON. THIS LINE
SHOULD MOVE THROUGH TOWARD EVENING AND COULD PACK QUITE A PUNCH.
AREA ALREADY UNDER A WATCH AND DAMAGING STRAIGHT LINE WINDS A
CONCERN THIS AFTERNOON. WILL PUT SOME GUST TO 45 KNOTS IN TAFS. AS
USUAL EXACT TIMING OF STORMS TOUGH AND WILL NEED ADJUST AS
AFTERNOON PROGRESSES. WILL TRY TO END PRECIP FROM WEST TO EAST
DURING THE EVENING. COLD FRONT WILL MOVE THROUGH EARLY SUNDAY AND
THERE WILL LIKELY BE MORE PRECIP WITH THAT. ALL SITES WILL GET A
TEMPO FOR SHRA AT END OF TAF PERIOD.

.OUTLOOK...TROUGH ALOFT WILL MOVE SOUTHEAST ON SUNDAY AND THINGS
WILL DESTABILIZE AGAIN AND NEW SHOWERS/STORMS MAY DEVELOP SUNDAY
AFTERNOON NW OHIO AND SPREAD EAST AND WILL OCCUR OFF AND ON
THROUGH MONDAY. SOME MVFR CEILINGS AND VSBY POSSIBLE DURING THE
HEAVIER SHOWERS/STORMS. DRYING OUT MIDWEEK WITH VFR CONDITIONS
EXPECTED AS HIGH PRESSURE SPREADS IN FROM THE PLAINS STATES.

&&

.MARINE...
SW FLOW TODAY AHEAD OF COLD FRONT. GRADIENT WILL BE STRONGER THAN
RECENT DAYS BUT PROBABLY NOT ENOUGH WIND OR WAVES FOR SMALL CRAFT
ADVISORY ALTHOUGH LAKE WILL BE CHOPPIER THAN RECENT DAYS.
THUNDERSTORMS COULD BRING HIGHER WINDS AND WAVES THOUGH AND TSTORMS
COULD OCCUR AT ALMOST ANYTIME TODAY AND TONIGHT.

COLD FRONT WILL SAG ACROSS THE LAKE TONIGHT. FLOW WILL VEER ONLY
SLIGHTLY FOLLOWING THE FRONT AND WILL LIKELY REMAIN SW UNTIL
SECONDARY COLD FRONT/TROUGH SWINGS THROUGH ON MONDAY AND WIND
BECOMES WEST OR NORTHWEST. WITH COLDER AIR ALOFT ON MONDAY AND WIND
SHIFT THE WIND AND WAVES WILL PICK UP AND SMALL CRAFT ADVISORY WILL
LIKELY BE NEEDED.

HIGH PRESSURE WILL MOVE EAST ACROSS THE LOWER LAKES DURING THE MID
WEEK AND FLOW WILL BACK TO SOUTHWEST. MODELS MORE IN AGREEMENT ON
NEXT COLD FRONT SOMETIME THURSDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...DJB
NEAR TERM...DJB/TK
SHORT TERM...DJB
LONG TERM...KOSARIK
AVIATION...KUBINA
MARINE...KOSARIK
Hazardous weather outlook, Jun 28, 11:14 AM EST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1214 PM EDT SAT JUN 28 2008

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-291615-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
1214 PM EDT SAT JUN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER HAS INDICATED THERE IS A MODERATE RISK
OF SEVERE THUNDERSTORMS TODAY WITH DAMAGING WINDS THE LARGEST THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED SEVERE STORMS ARE POSSIBLE SUNDAY NIGHT AND MONDAY AS AN
UPPER LEVEL TROUGH ALOFT DEEPENS AND COLDER AIR ALOFT MOVES ACROSS
LAKE ERIE. STORMS WOULD BRING PULSE TYPE THUNDERSTORMS WITH
LOCALIZED
LARGE HAIL AND A SLIGHT THREAT OF THUNDERSTORM DOWN BURST WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The radar

The Cleveland radar (KCLE), 90 km away, was scanning. The volume nearest the first event began at 17:41 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Ottawa

When
June 28, 12:40 PM EST
Where
Ottawa County, 1.81 mi SE of Port Clinton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
41.498, -82.930

Large limbs and power lines were reported down. Also, a few windows were broken at a hotel.

Thunderstorm Wind, Marion

When
June 28, 1:28 PM EST
Where
Marion County, 2 mi N of Kirkpatrick
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.709, -83.000

Several large limbs were reported down.

Thunderstorm Wind, Richland

When
June 28, 2:30 PM EST
Where
Richland County, Lucas
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.700, -82.420

Several large limbs were reported down.

Thunderstorm Wind, Morrow

When
June 28, 2:45 PM EST
Where
Morrow County, Chesterville to Marengo
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
40.480, -82.680

Large trees and power lines were reported down in Chesterville and Marengo.

Thunderstorm Wind, Knox

When
June 28, 3:00 PM EST
Where
Knox County, Mt Vernon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.400, -82.480

Two large trees were reported down.

Hail, Lake

When
June 28, 3:02 PM EST
Where
Lake County, Willoughby
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.630, -81.400

Nickel size hail was observed.

Thunderstorm Wind, Lake

When
June 28, 3:02 PM EST
Where
Lake County, 1.82 mi NW of Pleasant Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Fire Department/Rescue
Coordinates
41.595, -81.429

A tree, power pole, and utility lines were reported down.

Thunderstorm Wind, Wayne

When
June 28, 3:10 PM EST
Where
Wayne County, 3 mi E of Wooster
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Department of Highways
Coordinates
40.800, -81.873

Several large trees and large limbs were reported down.

Hail, Lake

When
June 28, 3:18 PM EST
Where
Lake County, Painesville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.730, -81.250

Thunderstorm Wind, Holmes

When
June 28, 3:20 PM EST to 3:42 PM EST
Where
Holmes County, Millersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
40.550, -81.920

Numerous trees were reported down throughout Holmes County.

Thunderstorm Wind, Stark

When
June 28, 3:45 PM EST
Where
Stark County, East Canton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
40.780, -81.280

A tree and several large limbs were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118524, 118525, 118531, 118535, 118534, 118526, 118527, 118532, 118528, 118530, 118533.